Virginia, 2022Flash Flooding and Flooding in Virginia, June 22 to 23, 2022
June 22 to 23, 2022 · NWS LWX · 12 events in 7 counties and zones
A nearly stationary boundary oriented from north to south set up over the area. Showers and thunderstorms developed along the boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary boundary oriented from north to south set up over the area. Showers and thunderstorms developed along the boundary. Storm motion was also north to south, which allowed for storms to train over the same locations, resulting in instances of flooding and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 22, 2:08 PM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Jun 22, 2:08 PM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
308 PM EDT Wed Jun 22 2022
.SYNOPSIS...
A cold front will push through from the northwest tonight into
Thursday, then stall out south of the region through the end of the
week. High pressure returns briefly for the weekend before another
cold front approaches by early next week. High pressure returns for
the middle of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
An upper low will wobble off of the East Coast this afternoon.
An approaching cold front late this afternoon and evening will
initiate additional showers and strong to severe thunderstorms
across much of the region into this evening. Thunderstorms will
be capable of producing damaging winds, large hail and isolated
tornadoes. A Severe Thunderstorm Watch is in effect through 9pm
this evening for most of our CWA, except for southern Maryland
and Northeast Maryland. A Flood Watch is in effect through 11pm
this evening for much of the same areas. Isolated incidences of
flooding may occur with the thunderstorms, some of which could
be flash flooding as thunderstorms are producing one-half to one
inch per hour. Additional rounds of showers and thunderstorms,
on top of which has already occurred, could exaserbate the
flooding potential through this evening.
As a cold front pushes across the region later this evening
into tonight, the flooding threat may linger but the severe
threat should diminish due to lack of instability.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Some patchy fog is possible early Thursday morning in our
southwestern zones due to trapped moisture and light winds. As
for the remainder of Thursday, the main wind flow will be out of
the north along with lingering shower activity in the wake of the
frontal passage early in the day. A few showers and storms may
linger over the eastern areas during the afternoon, but expect
to be drying out by the evening. High temperatures on Thursday
are expected to be cooler due to a northwesterly flow.
Increasing heights on Friday with high pressure building in to
the region before moving offshore Friday night. This will
result in dry weather and increased temperatures. Dry weather
continues Friday night with winds lightening up. Dew points
remain in the upper 50s to low 60s with lows in the low 60s.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
High pressure is expected to persist over the Mid-Atlantic through
Saturday. Mid-level height falls are expected Sunday through Monday
as an upper-level trough extending from Hudson Bay to the Mid-
Atlantic States swings through. The associated surface frontal zone
is expected to cross the area by Monday evening with a pre-frontal
trough axis shown by guidance as early as Sunday evening. The timing
of the front remains somewhat uncertain; a later frontal timing will
increase the threat for showers and perhaps a few strong to severe
thunderstorms with heavy rain Monday. Otherwise, more isolated
thunderstorms are possible mainly west of the Blue Ridge Mountains
around peak heating over the weekend, especially on Sunday.
Strong high pressure for late June standards builds into the area
during the middle of next week bringing a nice refreshing trend.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
First round of heavy showers and severe thunderstorms have
pushed through MRB, IAD, DCA and BWI. Conditions have improved
from IFR or MVFR to VFR conditions for now. As for CHO, showers
and embedded thunder may be impacting the terminal within the
next hour or two.
The second round of severe thunderstorms are pushing out of
south-central PA and will be impacting MRB, IAD and maybe DCA
between 330pm and 430pm. Much of the same in terms of heavy
rain, frequent lightning and damaging winds will be expected
with this second round. MVFR to IFR CIGS and reduced VISBIS
expected. BWI and MTN may only encounter some brief showers,
but could be impacted late this afternoon and early evening
should round 3 of severe thunderstorms form.
Some lingering showers and perhaps a few afternoon rumbles of
thunder could bring some brief lower VSBYs to the main 3
terminals of BWI, IAD, and DCA, as well as MTN on Thursday.
Coverage of any impactful rain will be pretty low.
VFR conditions and light winds return by Thursday evening and
continue through Friday night.
Mainly VFR this weekend w/ S/SE flow. Tstm chc increases by late
Sun.
&&
.MARINE...
Showers and thunderstorms will overspread the waters of the
Upper Potomac and Middle Potomac within an hour or two, then
additional showers and severe thunderstorms will push across the
Chesapeake Bay late this afternoon and evening. SMWs will be the
main issuance from this heavy activity right into this evening.
Thursday should be quieter. A few gusts to near 15 kts are
possible over the waters. A few showers and perhaps a rumble of
thunder are possible during the afternoon over the waters, but
only a few gusts perhaps up to 25 knots expected at worst in
those.
Winds remain fairly light Thursday evening through Friday with
dry conditions expected. No marine hazards anticipated at this
time.
Gusty S/SE winds are possible this weekend as high pressure moves
offshore and a cold front approaches from the west.
&&
.TIDES/COASTAL FLOODING...
Tide levels likely remain elevated in onshore flow through late in
the week. This may result in near minor flooding at times along
vulnerable shoreline.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until 11 PM EDT this evening for DCZ001.
MD...Flood Watch until 11 PM EDT this evening for MDZ003>006-011-
013-502>506.
VA...Flood Watch until 11 PM EDT this evening for VAZ026>031-
038>040-050>056-501-502-505>507.
WV...Flood Watch until 11 PM EDT this evening for WVZ050>053-055-
504.
MARINE...Flood Watch until 11 PM EDT this evening for ANZ535.
&&
SYNOPSIS...DHOF
NEAR TERM...KLW
SHORT TERM...KLW
LONG TERM...DHOF
AVIATION...KLW/DHOF
MARINE...KLW/DHOF
TIDES/COASTAL FLOODING...DHOFHazardous weather outlook, Jun 22, 1:01 PM EST, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
201 PM EDT Wed Jun 22 2022
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-231815-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
201 PM EDT Wed Jun 22 2022
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect until 9pm this evening
for areas along and east of the I-95 corridor through parts of
central Maryland, northern Virginia, and District of Columbia.
Strong to severe thunderstorms will be capable of producing
damaging winds, large hail, locally heavy rainfall. An isolated
tornado cannot be ruled out.
A Flash Flood Watch for potential flash flooding is in effect
near and west of Interstate 95 during this time. Isolated
instances of flooding can't be ruled out further east.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this afternoon and
evening.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-231815-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
201 PM EDT Wed Jun 22 2022
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect until 9pm this evening
for all areas in central Maryland, northern and central Virginia,
and eastern West Virginia Panhandle. Strong to severe
thunderstorms will be capable of producing damaging winds, large
hail, locally heavy rainfall. An isolated tornado cannot be ruled
out.
A Flash Flood Watch for potential flash flooding is in effect for
central Maryland, northern and central Virginia, and eastern West
Virginia Panhandle during this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this afternoon and
evening.
MDZ001-501-502-VAZ503-504-WVZ501>506-231815-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
201 PM EDT Wed Jun 22 2022
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
A Severe Thunderstorm Watch is in effect until 9pm this evening
for all areas of western Maryland, eastern West Virginia, and
western Virginia. Strong to severe thunderstorms will be capable
of producing damaging winds, large hail, locally heavy rainfall.
An isolated tornado cannot be ruled out.
A Flash Flood Watch for potential flash flooding is in effect for
western Maryland, eastern West Virginia and western Virginia during
this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this afternoon and
evening.
In the hours before
Local storm report, Jun 22, 3:42 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
442 PM EDT WED JUN 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TSTM WND DMG 1 ENE BROADWAY 38.62N 78.78W
06/22/2022 ROCKINGHAM VA 911 CALL CENTER
TREE DOWN ONTO ROAD AT 3800 BLOCK OF HOLSINGER RD
&&
EVENT NUMBER LWX2203914
KLWLocal storm report, Jun 22, 3:43 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
443 PM EDT WED JUN 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG 1 SW BOLIVAR 39.46N 77.60W
06/22/2022 FREDERICK MD FIRE DEPT/RESCUE
TREES AND WIRES DOWN NEAR THE INTERSECTION OF BOLIVAR
ROAD AND RENO MONUMENT ROAD.
&&
EVENT NUMBER LWX2203915
DHLocal storm report, Jun 22, 3:44 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
444 PM EDT WED JUN 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM TSTM WND DMG 3 SSW NEW MARKET 38.61N 78.70W
06/22/2022 ROCKINGHAM VA 911 CALL CENTER
TREE DOWN ONTO ROAD NEAR INTERSECTION OF N VALLEY PIKE
AND ENDLESS CAVERN RD
&&
EVENT NUMBER LWX2203916
KLWLocal storm report, Jun 22, 3:51 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
451 PM EDT WED JUN 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 2 SSE TIMBERVILLE 38.61N 78.76W
06/22/2022 ROCKINGHAM VA BROADCAST MEDIA
A ROOF WAS TORN FROM A HOUSE ON VA-619 WAMPLER ROAD
NEAR BROADWAY.
&&
EVENT NUMBER LWX2203917
DHLocal storm report, Jun 22, 3:52 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
452 PM EDT WED JUN 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 1 SE BROADWAY 38.59N 78.78W
06/22/2022 ROCKINGHAM VA BROADCAST MEDIA
TREES AND WIRES BLEW DOWN NEAR THE INTERSECTION OF
VA-259 MARYLAND ROAD AND VA-873 WENTWORTH DRIVE.
&&
EVENT NUMBER LWX2203918
DHLocal storm report, Jun 22, 3:56 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
456 PM EDT WED JUN 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 2 ESE MARSHALL 38.86N 77.82W
06/22/2022 FAUQUIER VA BROADCAST MEDIA
DOZENS OF TREES BLEW DOWN ALONG I-66 NEAR MARSHALL.
&&
EVENT NUMBER LWX2203919
DHFlash Flood, Winchester (C)
- When
- June 22, 4:02 PM EST to 5:15 PM EST
- Where
- Winchester (C) County, 2.28 mi NNW of Winchester to 2.27 mi NNW of Winchester
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.162, -78.182
Weems Lane was closed due to flooding from high water.
Flash Flood, Warren
- When
- June 22, 5:09 PM EST to 5:25 PM EST
- Where
- Warren County, 0.88 mi SE of Bentonville to 0.96 mi SE of Bentonville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.820, -78.310
Thompson Hollow Road was closed due to flooding.
Flash Flood, Warren
- When
- June 22, 5:28 PM EST to 5:35 PM EST
- Where
- Warren County, 1.28 mi WSW of Bentonville to 1.06 mi WSW of Bentonville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.820, -78.340
Rocky Hollow Road was closed due to flooding.
Flash Flood, Page
- When
- June 22, 5:30 PM EST to 5:35 PM EST
- Where
- Page County, 0.91 mi WNW of Leaksville to 1.05 mi WNW of Leaksville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.636, -78.545
The 900 Block of Longs Road was closed due to Big Run Creek being out of its banks.
Flood, Page
- When
- June 22, 5:41 PM EST to 7:41 PM EST
- Where
- Page County, 1.12 mi NNE of Grove Hill to 1.07 mi NNE of Grove Hill
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.545, -78.613
Cub Run Farm Lane near US 340 was closed due to flooding.
Flood, Greene
- When
- June 22, 5:54 PM EST to 7:54 PM EST
- Where
- Greene County, 2.44 mi NNW of Standardsville to 2.45 mi NNW of Standardsville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.333, -78.447
Flooding was located Octonia Road at South River Road due to South River being out of its banks.
Flood, Albemarle
- When
- June 22, 6:00 PM EST to 8:00 PM EST
- Where
- Albemarle County, 1.98 mi ESE of Farmington
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.044, -78.514
Ivy Road was flooded near Old Ivy Road.
Flood, Frederick
- When
- June 22, 7:40 PM EST to 9:40 PM EST
- Where
- Frederick County, 2.28 mi N of Round Hill to 2.26 mi N of Round Hill
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.233, -78.249
Indian Hollow Road was closed at the low water crossing near Sharon Lane due to flooding.
Flood, Warren
- When
- June 22, 8:21 PM EST to 10:21 PM EST
- Where
- Warren County, 2.06 mi SW of Front Royal to 1.95 mi SW of Front Royal
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.903, -78.211
Flooding was reported along US 340 near Rivermont Drive.
Flood, Warren
- When
- June 22, 8:33 PM EST to 10:33 PM EST
- Where
- Warren County, 1 mi W of Bentonville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.830, -78.339
Rocky Hollow Road was closed near Acorn Hill Road due to flooding.
Flood, Warren
- When
- June 22, 8:54 PM EST to 10:54 PM EST
- Where
- Warren County, 0.99 mi SSE of Bentonville to 0.79 mi SSE of Bentonville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.817, -78.312
Thomson Hollow Road near Bentonville was closed due to flooding.
Flood, Fairfax
- When
- June 23, 12:00 AM EST to 3:10 AM EST
- Where
- Fairfax County, 1 mi WSW of Tremont to 0.93 mi WSW of Tremont
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.846, -77.238
The water level rose above flood stage along the Accotink Creek a Strathmeade Springs. The water level crested at 252.44 feet at 2:00 AM EST on the 23rd of June. Woodburn Road was covered by more than six inches of water and portions of the Cross Country Trail were flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 22 to 23, 20223 deaths · 2 events
- Damaging Winds and Lightning Strike in Virginia, June 22, 2022$4.2 million · 80 kt wind · 44 events
- Lightning Strike in California, June 22, 20221 death · 1 event
- Damaging Winds and Lightning Strike in Virginia, June 22, 2022$96,000 · 52 kt wind · 34 events
- Flood and Hail in Pennsylvania, June 22, 2022$133,000 · 1 in hail · 25 events
- Damaging Winds in Ohio, June 22, 2022$155,000 · 60 kt wind · 15 events
- Damaging Winds in Kentucky, June 22, 2022$54,000 · 50 kt wind · 26 events
- Damaging Winds in Virginia, June 22, 2022$65,000 · 60 kt wind · 14 events
- Hail and Damaging Winds in Pennsylvania, June 22, 202265 kt wind · 49 events
- Flash Flooding and Hail in West Virginia, June 22 to 23, 2022$24,000 · 1 in hail · 27 events
- Damaging Winds in Kentucky, June 22, 2022$48,000 · 50 kt wind · 7 events
- Damaging Winds in Maryland, June 22, 2022$28,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022884, 1022885, 1022886, 1022890, 1022891, 1022892, 1022893, 1022895, 1022897, 1022902, 1022903, 1022935.